Kentucky, 2004

Damaging Winds in Kentucky, July 4, 2004

July 4, 2004 · NWS LMK · 4 events in 2 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 4, 11:55 AM EST, 6 hours 55 minutes earlier.

Area forecast discussion, Jul 4, 11:55 AM EST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1255 PM EDT SUN JUL 4 2004

.SHORT RANGE (DAYS 0-3)...
POCKET OF FAIRLY DRY AIR ALOFT HAS INHIBITED CONVECTION OVER THE FA
THIS AFTERNOON. FIRST 12HRS OF FCST SEEMS TO CHANGE HOUR BY HOUR,
FOCUSING ON TWO MESOSCALE SYSTEMS OFF TO OUR WEST NOW OVER MID MS
RIVER VLY: 1) CLUSTER OF TSRA NOW OVER CEN IL BEING FORCED BY SUBTLE
MID-LEVEL WAVE OVER MO/IA, AND PER RUC FCST, LOOKS TO TRANSLATE
E/SEWD THROUGH THE EVENING. CURRENT TRENDS PUT THESE TSRA INTO SRN
IND BY SOMETIME AFTER 5 PM. 2) REMNANTS OF MCS OVER MO/AR MAKING
PROGRESS EWD TOWARDS KMEM/KPAH, AND WITH STRONG ORGANIZED COLD POOL,
SHOULD APPROACH SWRN PARTS OF FA BY AROUND 22 OR 23Z. BOTH OF THESE
SYSTEMS, SHOULD THE BECOME/REMAIN ORGANIZED, HAVE POTL TO PRODUCE
HIGH WIND GUSTS, ALONG WITH HVY RAINS WITH FRZ LEVELS AGAIN AOA 14
KFT. WILL MAKE FINAL CALL ON 1ST PERIOD POPS/WX CLOSER TO FCST
ISSUANCE. THINKING THAT EITHER WAY, THERE WILL BE SOME ISO TO SCT
TSRA LASTING INTO OVERNIGHT HOURS, AS AIRMASS REMAINS MOIST/UNSTABLE
WITH SOME BOUNDARIES LIKELY IN THE AREA.

THIS WILL CONTINUE INTO MON/TUE, SO ISO OR SCT TSRA CANT REALLY BE
RULED OUT ANYWHERE/ANYTIME. HWVR, CONSENSUS OF MODELS/ENSEMBLES
SUGGEST THAT BOUNDARY IN THE AREA WILL HELP FOCUS CONVECTION OVER FA
AGAIN MON AFTERNOON, BUT THIS FEATURE LOOKS TO LIFT NWD INTO IN/OH
ON TUE IN RESPONSE TO APPROACHING 500MB WAVE, SUGGESTING BEST
CHANCES FOR TSRA TUE SHOULD BE ALONG/N OF I-64. INTO WED, ORGANIZED
MID TROPOSPHERIC SYSTEM MOVES THROUGH FA, WITH ZONE OF OPTIMAL
LIFT/MOISTURE/INSTABILITY PUSHING ACROSS SOMETIME WED MORNING. HAVE
LEFT POPS IN HIGH CHC CATEGORY DUE TO UNCERTAINTIES.

NOTE, AREAS THAT DONT SEEN PCPN MON/TUE COULD SEE HEAT INDICES RISE
INTO LOWER 100S. XXV

.LONG RANGE (DAYS 4-7)...
TROUGH OF LOW PRESSURE WILL BE MOVG INTO AND ACROSS THE OH VALLEY
WED NITE INTO THURSDAY AFTN...RIDGING AND SFC HI PRESSURE WILL SLIDE
INTO THE FORECAST AREA FM THE PLAINS THURS AFTN INTO FRI...AND
REMAIN THRU MOST OF THE WEEKEND...MOVING EAST INTO THE MID-ATLC
STATES BY SUNDAY. TEMPS SHOULD REMAIN NEAR NORMAL THURS...WITH AN
INCREASE FRI-SUN TO SLIGHTLY ABV NORMAL (2-4 DEGREES). THE EXTENDED
PERIOD WILL REMAIN MOSTLY DRY...PRECIP ENDING WED NITE...DRY THURS
THRU SAT...LOW CHC OF DIURNAL SHWRS/TSTORMS SUN AS THE RIDGE SLIDE
EAST AND BETTER MOISTURE AND LESS SUPPRESSION OF CONVECTION THEN.
EXTENDED MODEL RUNS SEEM TO BE IN FAIRLY GOOD AGREEMENT...VERY
LITTLE DEVIATION BETWEEN ENSEMBLE MEMBERS. SCHOTT

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&
Hazardous weather outlook, Jul 4, 2:30 PM EST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT SUN JUL 4 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-050900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
330 PM EDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON INTO THE
EVENING. THE BEST CHANCES FOR STORMS APPEAR TO BE ALONG AND WEST OF
I-65, ALONG WITH PARTS OF THE BLUEGRASS REGION. A SLIGHT RISK OF
SEVERE STORMS EXISTS FOR MUCH OF THE OUTLOOK AREA, WITH DAMAGING
WINDS, FREQUENT CLOUD TO GROUND LIGHTNING, AND TORRENTIAL RAINFALL
BEING THE PRIMARY THREATS.

IN ADDITION, MAX HEAT INDEX VALUES WILL REMAIN IN THE MIDDLE TO
UPPER 90S THROUGH EARLY EVENING. PEOPLE WHO ARE OUTDOORS SHOULD
REMEMBER TO DRINK PLENTY OF WATER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE A CHANCE OF STORMS MONDAY THROUGH WEDNESDAY AS A MOIST
TROPICAL AIRMASS CONTINUES ACROSS THE OHIO VALLEY. THE STORM
PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE STORMS
MONDAY AND TUESDAY, WITH THE MAIN THREAT BEING DAMAGING WIND GUSTS
ALONG WITH LOCALLY HEAVY RAINS.

IN ADDITION, HEAT INDEX VALUES MAY REACH INTO THE 100-105 DEGREE
RANGE ON BOTH MONDAY AND TUESDAY. THESE VALUES CAN POSE A HEALTH
RISK TO SENSITIVE GROUPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO RELAY REPORTS OF
SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE IN
LOUISVILLE.

XXV

In the hours before

Special weather statement, Jul 4, 5:35 PM EST, 1 hour 15 minutes before
INZ077>079-084-090>092-KYZ025-028>034-045-050000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
635 PM EDT SUN JUL 4 2004

A LINE OF STRONG TO SEVERE THUNDERSTORMS FROM 40 MILES WEST OF
LOUISVILLE TO AROUND 40 MILES NORTH OF LOUISVILLE WILL BE MOVING
EAST AT 30 MPH THROUGH 800 PM EDT.

THESE STORMS ARE CAPABLE OF PRODUCING HEAVY RAIN WITH RAINFALL RATES
OF UP TO ONE INCH PER HOUR...GUSTY WINDS UP TO 70 MPH... NICKEL
SIZED HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING.

THESE STORMS WILL EFFECT AREAS AROUND AND NEAR
NEW ALBANY...LOUISVILLE...JEFFERSONVILLE...AND BRANDENBURG.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SUNDAY EVENING(700 PM EST SUNDAY EVENING) FOR SOUTH CENTRAL INDIANA
AND NORTHERN KENTUCKY.

SCHOTT
Local storm report, Jul 4, 5:41 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
641 PM EDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     IRELAND                 38.42N 87.00W
07/04/2004                   DUBOIS             IN   AMATEUR RADIO

            10 INCH DIAMETER TREE DOWN.

&&

XXV
Local storm report, Jul 4, 5:48 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
648 PM EDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     BIRDSEYE                38.31N 86.70W
07/04/2004                   DUBOIS             IN   AMATEUR RADIO

            4 TO 5 INCH DIAMETER TREES BROKEN OFF, TREE TOPS SNAPPED

&&

XXV
Special weather statement, Jul 4, 6:15 PM EST, 35 minutes before
INZ090>092-KYZ025-028>032-050015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
715 PM EDT SUN JUL 4 2004

A LINE OF STRONG THUNDERSTORMS FROM ROUGHLY 17 MILES NORTH OF
LOUISVILLE TO AROUND 44 MILES SOUTHWEST OF LOUISVILLE... IS MOVING
EAST AT 35 MPH.

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING HEAVY RAIN WITH
RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS UP TO 45
MPH...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING.

THESE STROMS WILL BE NEAR... NEW ALBANY AND BRANDENBURG AROUND 720
PM EDT....JEFFERSONVILLE AND LOUISVILLE AROUND 730 PM EDT....

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR SOUTH CENTRAL INDIANA AND NORTHERN KENTUCKY.

SCHOTT
Special weather statement, Jul 4, 6:15 PM EST, 35 minutes before
INZ090>092-KYZ025-028>032-050015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
715 PM EDT SUN JUL 4 2004

A LINE OF STRONG THUNDERSTORMS FROM ROUGHLY 17 MILES NORTH OF
LOUISVILLE TO AROUND 44 MILES SOUTHWEST OF LOUISVILLE... IS MOVING
EAST AT 35 MPH.

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING HEAVY RAIN WITH
RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS UP TO 45
MPH...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING.

THESE STORMS WILL BE NEAR... NEW ALBANY AND BRANDENBURG AROUND 720
PM EDT....JEFFERSONVILLE AND LOUISVILLE AROUND 730 PM EDT....

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR SOUTH CENTRAL INDIANA AND NORTHERN KENTUCKY.

SCHOTT
Local storm report, Jul 4, 6:43 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
743 PM EDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             5 SW BRANDENBURG        37.95N 86.25W
07/04/2004  0.50 INCH        MEADE              KY   LAW ENFORCEMENT

            PEA TO MARBLE SIZE HAIL REPORTED NEAR MIDWAY.

&&

MRC

The radar

The Louisville radar (KLVX), 10 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Meade

When
July 4, 6:50 PM EST
Where
Meade County, 3 mi W of Muldraugh
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.933, -86.050

Power lines were downed around Otter Creek Park.

Thunderstorm Wind, Meade

When
July 4, 6:50 PM EST
Where
Meade County, Garrett
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.900, -86.117

Trees were downed.

Thunderstorm Wind, Bullitt

When
July 4, 7:12 PM EST
Where
Bullitt County, 2 mi E of Shepherdsville
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
37.983, -85.683

Power lines were downed at the KOA Campground on Highway 44.

Thunderstorm Wind, Bullitt

When
July 4, 7:15 PM EST
Where
Bullitt County, Mt Washington
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.050, -85.550

Trees and power lines were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416216, 5416217, 5416218, 5416219.